Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 351, NWS Morristown, TN

August 3, 2011Campbell County, Morgan County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 3, 2011, 1:40 PM EDT for Campbell County, Morgan County, Scott County, Tennessee. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2011, 1:40 PM EDT (17:40 UTC)
Expired
Aug 3, 2011, 2:30 PM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Campbell County, TN, Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 100 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:06 PM EDTTSTM WND DMG4 Sw Huntsville, TNDISPATCH REPORTED TREES DOWN IN THE ROBBINS AREA ON RAILROAD TRACKS, MOUNTAIN VIEW ROAD, AND HIGHWAY 52.
Aug 3, 2:06 PM EDTTSTM WND DMGElgin, TNDISPATCH REPORTED TREES DOWN IN THE ELGIN AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 10:01 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WUUS54 KMRX 031740
SVRMRX
TNC013-129-151-031830-
/O.NEW.KMRX.SV.W.0351.110803T1740Z-110803T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
140 PM EDT WED AUG 3 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST CAMPBELL COUNTY IN EAST TENNESSEE...
  NORTHEAST MORGAN COUNTY IN EAST TENNESSEE...
  SCOTT COUNTY IN EAST TENNESSEE...

* UNTIL 230 PM EDT

* AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE      
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS     
  LOCATED 9 MILES WEST OF ONEIDA...AND MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ONEIDA...HUNTSVILLE...WINFIELD...RUGBY...ELGIN...SUNBRIGHT...SLICK
  ROCK...NORMA AND SMOKEY JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3661 8447 3625 8417 3624 8422 3620 8427
      3622 8430 3622 8437 3615 8445 3612 8443
      3607 8453 3628 8480 3632 8480 3640 8467
      3657 8477 3661 8471
TIME...MOT...LOC 1738Z 319DEG 27KT 3651 8466

$$

TG
1 follow-up statement
876 
WWUS54 KMRX 031805
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
205 PM EDT WED AUG 3 2011

TNC013-129-151-031830-
/O.CON.KMRX.SV.W.0351.000000T0000Z-110803T1830Z/
SCOTT TN-CAMPBELL TN-MORGAN TN-
205 PM EDT WED AUG 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT 
FOR NORTHEAST MORGAN...SOUTHWEST CAMPBELL AND SCOTT COUNTIES...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ELGIN...OR 10 MILES SOUTHWEST OF ONEIDA...MOVING
SOUTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  SUNBRIGHT...SLICK ROCK...NORMA AND SMOKEY JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3661 8447 3625 8417 3624 8422 3620 8427
      3622 8430 3622 8437 3615 8445 3612 8443
      3607 8453 3628 8480 3632 8480 3640 8467
      3657 8477 3661 8471
TIME...MOT...LOC 1803Z 328DEG 27KT 3635 8456

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:29 AM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 3, 10:29 AM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1029 AM EDT WED AUG 3 2011

.DISCUSSION...QUICK EARLY UPDATE DUE TO SEVERE TSTM WATCH #721
UNTIL 21Z FOR SW VA AND NRN PARTS OF E TN. LOWERED MAX TEMPS
SLIGHTLY IN THE WATCH AREA...AND INCREASED POPS WITH SCATTERED
WORDING. ALSO...SPREAD SLIGHT CHANCE POPS A LITTLE FURTHER SOUTH
THROUGH THE CENTRAL VALLEY AND SMOKY MTN COUNTIES.

WEEKLY NOAA WX RADIO ALARM TEST WILL BE POSTPONED UNTIL THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN            100  77  97  74  99 /  10  20  30  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  96  74  96  71  97 /  30  20  10  10  10
OAK RIDGE, TN                       95  75  95  71  95 /  30  20  10  10  10
TRI CITIES AIRPORT, TN              92  69  93  67  94 /  30  30  10  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Aug 3, 5:02 AM EDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 AM EDT WED AUG 3 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
502 AM EDT WED AUG 3 2011 /402 AM CDT WED AUG 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION BY
LATE THIS AFTERNOON AND EVENING...WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING AHEAD OF IT. A FEW OF THESE STORMS MAY
BECOME STRONG TO SEVERE...PRODUCING DAMAGING WINDS...LARGE HAIL...CLOUD
TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WEAK COLD FRONT WILL BECOME NEARLY STATIONARY THURSDAY AND
FRIDAY ACROSS SOUTHEAST TENNESSEE WITH WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE BOTH DAYS. A FEW STRONG STORMS ARE POSSIBLE.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:24 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott51 min
Aug 3, 3:14 PM EDTSevere Thunderstorm WarningMRXLoudon, Monroe, Morgan, Roane30 min
Aug 3, 3:40 PM EDTHeat AdvisoryMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 4 more23 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.